Pennsylvania, 2021

Ice Storm and Winter Storm in Pennsylvania, February 15 to 16, 2021

February 15 to 16, 2021 · NWS CTP · 18 events in 18 counties and zones

A moisture-laden system developed over the Gulf States and pushes up the spine of the Appalachians, bring a wintry mix of snow, sleet and freezing rain to central Pennsylvania from the evening of February 15 into the morning of February 16. 25 of ice accretion.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A moisture-laden system developed over the Gulf States and pushes up the spine of the Appalachians, bring a wintry mix of snow, sleet and freezing rain to central Pennsylvania from the evening of February 15 into the morning of February 16. The Lower Susquehanna Valley quickly went over to plain rain after a brief period of freezing rain, while the central mountains had a prolonged period of sleet and freezing rain with many locations receiving over 0.25 of ice accretion. North of I-80, there was 1-2 inches of snow and sleet followed by freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 15, 5:47 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 15, 5:47 AM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service State College PA
547 AM EST Mon Feb 15 2021

.SYNOPSIS...
Winter storms will impact Central Pennsylvania and bring snow
and mixed precipitation Monday into Tuesday and again Thursday
into Friday. Temperatures are forecast to remain below average
into the second half of February.

&&

.NEAR TERM /THROUGH TONIGHT/...
Busy morning. We will issue an SPS to cover some patchy freezing
drizzle across the eastern 2/3 of the CWA where GOES-16 derived
cloud top phase is supercooled.

Radar trends confirm initial period of snow developing and
expanding northeast from southern OH across the NW Alleghenies.
The HRRR/HREF and other hires models all show a period of
mainly light snow this morning across the northwest 1/2 of the
CWA before taping off this afternoon. A light sleet/zr mix is
possible on the southern fringe of the pcpn, but should not
amount to much. Expect a lull in the wintry precip into the
early evening before the heaviest snow and ice accumulation
occurs tonight into early Tuesday morning.

Heavy snow and light to moderate icing are expected to impact
CPA through tonight as low pressure tracks from the Gulf of
Mexico northeast along the Appalachians into New England.

Incorporating the latest 15/0000 UTC model and WPC/NBM
guidance, the main trend was again toward more ice
(sleet/freezing rain) across the southern 2/3 of the CWA.

Working from north to south...in terms of headlines, we added
Elk & Cameron Counties to the winter storm warning with total
snow amounts around 6" followed by <0.10" of ice. The initial
winter storm warning for heavy snow remains in tact across the
northern tier with 6-8" amounts expected; however we can't rule
out a glaze of ice reaching as far north as the US-6 corridor.
Total snow amounts continue to trend lower near and south of
I-80 with more sleet and freezing rain ptypes expected during
the bulk of precipitation window tonight into early Tuesday
morning (00-12Z Tue.). The sleet accumulation potential appears
maximized over this area and may be more impactful than the
heavy snow in the northern tier. Ice (zr) is the primary concern
along the US-22 and PA Turnpike (Laurel Highlands) eastward
into the lower Susquehanna Valley/I-81 corridor. We converted
the previous watch area to an advisory which should verify on
the high end given mixed ptype combo and moderate ice
accumulation. Some of the ridges over south central PA could get
close to 0.25" ice, but thinking was that 0.10 to 0.20"
accretion was the high probability outcome given marginal
temperatures and higher pcpn rates. Speaking of temperatures, we
were keen to stay colder than NBM and closer to a hires blend
especially later tonight into early Tuesday morning as the CAD
wedge starts to erode.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Mixed pcpn will come to an end fairly quickly early Tuesday
morning, as a gusty westerly flow overspreads the area behind
departing storm. Temp trends appear to be steady or non-diurnal
over the Alleghenies with highs projected to occur in the
morning. Blended guidance takes maxes into the low 40s over the
lower Susquehanna Valley early in the afternoon. The colder west
to NW flow should produce some snow showers over the usual
locations downwind of Lake Erie and in the Laurel Highlands.
High pressure builds into the area tomorrow night with cold
minT in the single digits NW to around 20F in the southeast.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Zonal flow aloft will lead to a relatively pleasant and dry day
for Wednesday. This dry weather will not last for long though,
as the active weather pattern brings more precipitation to the
region for Thursday morning.

Another significant storm system is brewing for the end of the
week. An extremely deep trough that cuts through the center of
the US will contribute to the creation of a strong surface low
pressure system. The track of the center of the low varies from
the GFS to the Euro, which will substantially impact the
precipitation type for the majority of this storm. The Euro has
the low tracking to the south of the Commonwealth, leading to a
mostly snow event, and the GFS has the low tracking to the west
and north of the Commonwealth, making this a mixed precipitation
and rain event. Thus, a lot of uncertainty remains with this
event. Snow will likely move in from the southwest Thursday
morning and overspread the Commonwealth, before a transition to
a wintry mix Thursday evening and Friday morning. The southeast
stays warm, so Friday looks to be rain in the southeast with a
tight gradient that runs southwest to northeast. The position of
this gradient remains uncertain and thus the precipitation type
and transitions remain uncertain at this time. However, there
does appear to be more moisture associated with this event, so
larger quantities of precipitation are favored. Cold air moves
in as the low moves out, so snow will likely wrap up this event
for Friday night. Precipitation should be over by Saturday
morning, leading to a relatively dry weekend aside from a few
snow flurries in the western mountains. Sunday is also mild and
dry. Enjoy the lull in precipitation over the weekend as long-
range guidance hints at another active weather pattern for next
week.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
Low cigs will continue to move in from the SW through daybreak,
with most locations MVFR by 13z. The Laurels will likely be IFR
by that time. The first chance for light snow and sleet will
come to the western and central terminals between 11z and 13z
and last into the afternoon. JST and BFD will likely see vsbys
fall into the LIFR range after 15z as moderate snow moves
through western terminals. Precip will be lighter towards the
south and east.

The SErn terminals (MDT and LNS) will be affected the
least by precip on Monday, and are expected to remain MVFR until
late afternoon or early evening Mon. After a lull in the precip
in the mid to late afternoon hours Mon, a more widespread batch
of moderate precip will overspread central PA around 00z Tue
bringing a period of mod to heavy SN in the BFD area, and a
wintry mix elsewhere. An intensifying LLJ will bring a shot of
LLWS to western terminals after 00z Tue, as srly flow at 2kft
intensifies to 45kt+.

Outlook...

Tue...LIFR in snow/mixed precip. Sig icing possible anywhere S
of I-80.

Tues PM-Wed...IFR mainly NW, then improving to VFR/MVFR
briefly.

Thu-Fri...Restrictions likely. Wintry mix, may change to rain
SE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 PM EST Tuesday for PAZ012-
017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066.
Winter Storm Warning until 1 PM EST Tuesday for PAZ004>006-010-
011-037.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Gutierrez
AVIATION...Dangelo/Colbert
Hazardous weather outlook, Feb 15, 4:32 AM EST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
432 AM EST Mon Feb 15 2021

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-160945-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
432 AM EST Mon Feb 15 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

Another winter storm bring additional snow and ice accumulation
Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-037-160945-
Warren-McKean-Potter-Elk-Cameron-Tioga-
432 AM EST Mon Feb 15 2021

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

Another winter storm will bring additional snow and ice accumulation
Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MS

In the hours before

Special weather statement, Feb 15, 5:47 AM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service State College PA
547 AM EST Mon Feb 15 2021

PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-151200-
Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre-
Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
547 AM EST Mon Feb 15 2021

...ICY SPOTS ARE POSSIBLE ON UNTREATED BRIDGES AND ROADS...

Very light freezing drizzle has developed over a portion of
central Pennsylvania. With air temperatures below freezing, this
may lead to a few slippery spots on untreated roads and elevated
surfaces. Sidewalks may also be slick.

Please use extra care driving across the region this morning.

MC/MS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 7 ice storm. Local standard time, as filed.

Winter Storm, Warren

When
February 15, 7:00 AM EST to February 16, 6:00 AM EST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

A winter storm produced a quarter of an inch of ice accumulation, plus half an inch of sleet and an inch of snow to Warren County from February 15-16, 2021.

Winter Storm, McKean

When
February 15, 7:00 AM EST to February 16, 6:00 AM EST
Where
McKean forecast zone
Reported by
COOP Observer
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

A winter storm produced a quarter of an inch of ice accumulation, plus half an inch of sleet and 2 to 4 inches of snow to McKean County from February 15-16, 2021.

Winter Storm, Potter

When
February 15, 7:00 AM EST to February 16, 6:00 AM EST
Where
Potter forecast zone
Reported by
COOP Observer
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

A winter storm produced a quarter of an inch of ice accumulation, plus half an inch of sleet and 2 to 4 inches of snow to Potter County from February 15-16, 2021.

Winter Storm, Tioga

When
February 15, 7:00 AM EST to February 16, 6:00 AM EST
Where
Tioga forecast zone
Reported by
COOP Observer
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

A winter storm produced a quarter of an inch of ice accumulation, plus half an inch of sleet and 1 to 3 inches of snow to Tioga County from February 15-16, 2021.

Winter Storm, Elk

When
February 15, 7:00 AM EST to February 16, 6:00 AM EST
Where
Elk forecast zone
Reported by
COOP Observer
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

A winter storm produced a quarter of an inch of ice accumulation, plus half an inch of sleet and 2 inches of snow to Elk County from February 15-16, 2021.

Winter Storm, Cameron

When
February 15, 7:00 AM EST to February 16, 6:00 AM EST
Where
Cameron forecast zone
Reported by
COOP Observer
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

A winter storm produced a quarter of an inch of ice accumulation, plus half an inch of sleet and 1 to 2 inches of snow to Cameron County from February 15-16, 2021.

Winter Storm, Northern Clinton

When
February 15, 4:00 PM EST to February 16, 6:00 AM EST
Where
Northern Clinton forecast zone
Reported by
COOP Observer
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

A winter storm produced a quarter of an inch of ice accumulation, plus half an inch of sleet and less than an inch of snow across northern Clinton County from February 15-16, 2021.

Winter Storm, Clearfield

When
February 15, 4:00 PM EST to February 16, 6:00 AM EST
Where
Clearfield forecast zone
Reported by
COOP Observer
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

A winter storm produced a quarter of an inch of ice accumulation, plus half an inch of sleet and 2 to 4 inches of snow across Clearfield County from February 15-16, 2021.

Winter Storm, Northern Centre

When
February 15, 4:00 PM EST to February 16, 6:00 AM EST
Where
Northern Centre forecast zone
Reported by
COOP Observer
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

A winter storm produced a quarter of an inch of ice accumulation, plus half an inch of sleet and an inch of snow across northern Centre County from February 15-16, 2021.

Winter Storm, Northern Lycoming

When
February 15, 4:00 PM EST to February 16, 6:00 AM EST
Where
Northern Lycoming forecast zone
Reported by
COOP Observer
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

A winter storm produced a quarter of an inch of ice accumulation, plus half an inch of sleet and an inch of snow across northern Lycoming County from February 15-16, 2021.

Winter Storm, Sullivan

When
February 15, 4:00 PM EST to February 16, 6:00 AM EST
Where
Sullivan forecast zone
Reported by
COOP Observer
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

A winter storm produced a quarter of an inch of ice accumulation, plus half an inch of sleet and an inch of snow across Sullivan County from February 15-16, 2021.

Ice Storm, Southern Centre

When
February 15, 4:00 PM EST to February 16, 6:00 AM EST
Where
Southern Centre forecast zone
Reported by
NWS Employee
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

An ice storm produced between 0.25 and 0.40 inches of ice accumulation across southern Centre County from February 15-16, 2021.

Ice Storm, Cambria

When
February 15, 4:00 PM EST to February 16, 6:00 AM EST
Where
Cambria forecast zone
Reported by
ASOS
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

An ice storm produced just over 0.25 inches of ice accumulation across Cambria County from February 15-16, 2021.

Ice Storm, Blair

When
February 15, 4:00 PM EST to February 16, 6:00 AM EST
Where
Blair forecast zone
Reported by
Trained Spotter
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

An ice storm produced between 0.25 and 0.50 inches of ice accumulation across Blair County from February 15-16, 2021.

Ice Storm, Somerset

When
February 15, 4:00 PM EST to February 16, 6:00 AM EST
Where
Somerset forecast zone
Reported by
Trained Spotter
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

An ice storm produced between 0.25 and 0.50 inches of ice accumulation across Somerset County from February 15-16, 2021.

Ice Storm, Union

When
February 15, 4:00 PM EST to February 16, 6:00 AM EST
Where
Union forecast zone
Reported by
ASOS
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

An ice storm produced 0.25 inches of ice accumulation across Union County from February 15-16, 2021.

Ice Storm, Snyder

When
February 15, 4:00 PM EST to February 16, 6:00 AM EST
Where
Snyder forecast zone
Reported by
ASOS
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

An ice storm produced 0.25 inches of ice accumulation across Snyder County from February 15-16, 2021.

Ice Storm, Schuylkill

When
February 15, 4:00 PM EST to February 16, 6:00 AM EST
Where
Schuylkill forecast zone
Reported by
Trained Spotter
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

An ice storm produced 0.25 inches of ice accumulation across Schuylkill County from February 15-16, 2021.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944677, 944679, 944681, 944682, 944684, 944685, 944694, 944697, 944699, 944701, 944704, 944710, 944712, 944714, 944716, 944720, 944721, 944722.